Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 379, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2008, 5:24 PM CDT for Randolph County, Washington County, Illinois. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 12, 2008, 6:00 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Randolph County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:30 PM CDT | TSTM WND GST 60 | 2 S Lively Grove, IL | |
| Jul 12, 5:30 PM CDT | HAIL 0.75 | 2 S Lively Grove, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 4:28 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 122224
SVRLSX
ILC157-189-122300-
/O.NEW.KLSX.SV.W.0379.080712T2224Z-080712T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 600 PM CDT
* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR LIVELY GROVE...OR 9 MILES NORTHEAST OF
SPARTA...AND WAS MOVING EAST AT 33 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN WASHINGTON COUNTY
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3821 8918 3821 8959 3816 8960 3819 8973
3836 8968 3837 8915
TIME...MOT...LOC 2224Z 286DEG 28KT 3825 8957
$$
CARNEY1 follow-up statement
000
WWUS53 KLSX 122300
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT SAT JUL 12 2008
ILC157-189-122310-
/O.EXP.KLSX.SV.W.0379.000000T0000Z-080712T2300Z/
RANDOLPH IL-WASHINGTON IL-
600 PM CDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON AND
NORTHEASTERN RANDOLPH COUNTIES EXPIRES AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
LAT...LON 3821 8918 3821 8959 3816 8960 3819 8973
3836 8968 3837 8915
TIME...MOT...LOC 2300Z 286DEG 28KT 3817 8923
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 12, 3:22 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 322 PM CDT SAT JUL 12 2008 .DISCUSSION... /307 PM CDT SAT JUL 12 2008/ OVR THE PAST 2 HRS OR SO STGST CNVTN HAS BCM FOCUSED IN TWO AREAS. FIRST AREA IS OVR SE MO AND XTRM S IL AND APRS TO BE ASSOC WITH OUTFLO BNDRY THAT DROPPED ACR THE AREA THIS MRNG. SECOND AREA IS ALG A SPI-VIH LN...ON THE LEADING EDGE OF THE LARGE AND VRY UNSEASONABLE STRATIFORM RAIN DECK. NMRS BNDRYS/WDSHIFTS HV MADE IT DFCLT TO PIN DOWN ACTUAL PSTN OF SYNOPTIC CDFNT...BUT FOR ALL PRATICAL PURPOSES THIS SECOND LN OF CNVTN IS A PRETTY GD ESTIMATE OF THE FNTS PSTN. MAIN FCST PROBLEM FOR TNGT IS HOW ONGOING PCPN WL EVOLVE WITH TIME. SINCE THE NCEP 4KM WRF SEEMS TO HV A PRETTY GD HNDL ON AT LEAST THE MOST ACTIVE CNVTV ELEMENTS THIS AFTN WL LEAN TWD ITS SOLN FOR THE NXT 12 HRS. IT SUGGESTS THAT DURG THE EVE THE STGST CNVTN WL BCM FOCUSED ALG THE SOUTHERN-MOST BNDRY...WITH A CORRESPONDING DCR OF THE PCPN THAT CURRENTLY STRETCHES FROM E CNTRL KS...THRU N MO...INTO N IL. A SVR WX THRT FROM PULSE STORMS WL CERTAINLY CONTINUE FOR THE NXT FEW HRS OVR THE SE HLF OF THE FA WHERE CNVTN WL BE FED BY MLCAPES IN THE 2500-3000 J/KG...BUT THIS THRT SHUD DMSH RPDLY BTWN 00Z-02Z. THERE DOES SEEM TO BE A SCND SHTWV OVR CO WHICH SHUD RENEW/ENHANCE THE CNVTN N OK/SE KS/SW MO OVRNGT. HWVR...MODELS ARE FCSTG THAT THE LO LVL S FLO WITH THIS FTR WL BE SHALLOW...WHICH SHUD KEEP THIS CNVTN FOCUSED NR OR JUST S OF THE 85H BNDRY. TROF SLOWLY WORKING INTO AREA SHUD ALSO TEND TO STEER THIS PCPN A BIT S OF E. THESE FACTORS SHUD KEEP MOST OF THE PCPN IN THE 06-12Z TIME FRAME CONFINED TO THE S THIRD OF OUR CWA...ALG AND SPCLY S OF AN VIH...STL...1H2 LN. COOL DRY HI PRES N OF FNT WL OVRSPRD THE REGION TNGT...AND ALL SHORT RANGE MODELS ARE FCSTG THIS AMS TO DOMINATE THE REGIONS WX FOR THE START OF THE WEEK. TEMPS...AND SCPLY MINS...SHUD BE AVERAGING SVRL DEGREES BLO NORMAL THRU MON...WITH LTL IN THE WAY OF CLDS AND UNSEASONABLY LO DWPTS FOR MID JULY. IN THE EXTENDED...LOOKS LIKE MORE TYPICAL SUMMERTIME WX WL RETURN IN THE TUE-THU TIME FRAME. WESTERLIES WILL BCM ESTABLISHED JUST TO OUR N...WITH SUBTROPICAL SFC HIGH GRDLY BUILDING ACR THE SE U.S. ALTHO ONE CAN NEVER TOTALLY RULE OUT RENEGADE CNVTN THAT FORMS IN THE W DROPPING INTO OUR AREA HV KEPT POPS BLO CLIMO...WITH TEMPS NR OR JUST ABV SEASONAL NORMALS AND WITH A SLO INCR IN HUMIDITY LVLS WITH TIME. BOTH OPERATIONAL GFS AND ECMWF FCSTG DVLPMT OF AN UPR LO OVR S CANADA BY THE WEEKEND...WHICH PUSHES A CDFNT INTO THE AREA BY NXT SAT. HV TIED CHC POPS TO THIS FTR BGNG IN OUR NW AREAS FRI...AND ACR RMNDR OF AREA FRI NGT-SAT. TRUETT && .AVIATION... /1255 PM CDT SAT JUL 12 2008/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATORS THROUGH THE EVENING HOURS WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ASSOCIATED WITH A COLD FRONT PASSAGE. STORMS WILL LIKELY CONTAIN LOW MVFR OR IFR CONDITIONS IN HEAVY RAIN...AND THERE IS POTENTIAL FOR LARGE HAIL AND MICROBURSTS THIS AFTERNOON. CONVECTION SHOULD QUIET DOWN WITH JUST A FEW THUNDERSTORMS REMAINING OVER SOUTHEAST MISSOURI AFTER 03Z-05Z THIS EVENING. THERE ARE A COUPLE OF WIND SHIFTS AHEAD OF THE FRONT DUE TO PRE-FRONTAL OUTFLOW BOUNDARIES...BUT WHEN THE FRONT FINALLY MOVES THROUGH WELL SEE WEST-NORTHWEST FLOW PREVAIL AND CIGS LIFTING TO 5000-10,000FT. CLOUDS SHOULD FINALLY CLEAR OUT AFTER MIDNIGHT FROM NORTH TO SOUTH. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 12, 4:13 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 413 PM CDT SAT JUL 12 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 413 PM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY ACROSS SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS...HEAVY RAIN...AND SOME HAIL...PRIMARILY DURING THE EARLY EVENING HOURS. THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO FALL BELOW MODERATE FLOOD STAGE LATE TONIGHT. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN OZARKS ON SUNDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AND SATURDAY AS A COLD FRONT PUSHES INTO THE MID MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HIGH WINDS...HAIL...OR HEAVY RAIN THAT THEY OBSERVE THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TRUETT
In the hours before
Local storm report, Jul 12, 4:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT JUL 12 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CARLINVILLE 39.28N 89.88W
07/12/2008 M0.70 INCH MACOUPIN IL AMATEUR RADIO
&&
EVENT NUMBER 00667
MILLERLocal storm report, Jul 12, 4:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT SAT JUL 12 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 5 NE CARLINVILLE 39.33N 89.81W
07/12/2008 E0.88 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER 00668
MILLERLocal storm report, Jul 12, 4:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SAT JUL 12 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG CARLINVILLE 39.28N 89.88W
07/12/2008 MACOUPIN IL AMATEUR RADIO
POWER LINES AND SMALL LIMBS DOWN NORTH SIDE OF TOWN
&&
EVENT NUMBER 00669
MILLERLocal storm report, Jul 12, 4:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT SAT JUL 12 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ELSAH 38.95N 90.35W
07/12/2008 JERSEY IL AMATEUR RADIO
6 TO 8 INCH LIMBS DOWN FROM TREE TOPS
&&
EVENT NUMBER 00670
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:04 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 41 min |
| Jul 11, 7:11 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 34 min |
| Jul 12, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 45 min |
| Jul 12, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.